- Poster presentation
Drug-induced hepatic cholestasis in the ICU: a case-control study
Critical Care volume 14, Article number: P544 (2010)
Liver dysfunction in critically ill patients represents a major concern. Many drugs used in the ICU have been associated with hepatotoxicity. Hepatotoxicity presents in three distinct patterns: cholestatic (alkaline phosphatase (AP) ≥2 × ULN and ratio (ALT/ULN)/(AP/ULN) ≤2), hepatocellular (ALT ≥3 × ULN and ratio ≥5) and mixed (AP ≥2 × ULN, ALT ≥3 × ULN and ratio between 2 and 5). No published studies have assessed the drug-induced cholestastic pattern of hepatotoxicity in the ICU. The aim of this study was to assess whether use of pharmacological classes previously associated with cholestasis are associated with an increased risk of pure or mixed cholestasis in the ICU.
A nested case-control study assessed the potential association between use of specified pharmacological classes and cholestasis. Cases were identified from a cohort of patients admitted ≥24 hours in whom at least one value of AP <240 IU/l had been obtained in the 72 hours following admission. We excluded patients with an identified cause of cholestasis as well as patients with bone metastasis and pregnant women. Each case the subject was matched to a control subject based on age, gender, and length of ICU stay and admission year. Exposure to antiepileptics, penicillins, cephalosporins, carbapenems, macrolid antibiotics and parenteral nutrition was collected and included in a multivariate conditional logistic regression analysis with known risk factors.
A total of 113 patients developed cholestasis between May 2001 and March 2009, of which 95 had no identified cause. We matched 95 cases with 95 controls and controlled for APACHE II score, sepsis, obesity, diabetes, length of stay and prior history of cholestasis. In multivariate logistic regression, parenteral nutrition (OR 6.26), sepsis (OR 4.05), and penicillins (OR 3.97) were independently associated with cholestasis.
Cholestasis in the ICU often remains of unknown origin. In our study, sepsis, parenteral nutrition and penicillins were independently associated with the development of cholestasis in patients admitted to the ICU.
About this article
Cite this article
Williamson, D., Dufresne, M., Bonhomme, V. et al. Drug-induced hepatic cholestasis in the ICU: a case-control study. Crit Care 14, P544 (2010). https://doi.org/10.1186/cc8776
- Alkaline Phosphatase
- Bone Metastasis
- Parenteral Nutrition